Warfarin-induced skin necrosis in a patient with heparin-induced thrombocytopenia: Two diseases or one? Journal Article


Authors: Abdel-Wahab, O. I.; Rosovsky, R. P.; Warth, J. A.
Article Title: Warfarin-induced skin necrosis in a patient with heparin-induced thrombocytopenia: Two diseases or one?
Abstract: A 64-year-old woman with colon carcinoma presented with subsegmental pulmonary emboli. Platelet count on presentation was 598 ×10 9/l. The patient was anticoagulated with intravenous heparin. By hospital day 3, heparin was replaced with enoxaparin and warfarin. On hospital day 6, the patient developed a 20 × 15 cm area of necrotic skin on her left hip and a 1 × 3 cm area of necrosis on her right hip. By that time, her platelet count had fallen to 433 ×109/l. Three days later (hospital day 9), anticoagulation was switched from the combination of enoxaparin and warfarin to argatroban. Her platelet count reached a nadir of 82 ×109/l by the 12th hospital day. The areas of skin necrosis had never been sites of heparin injection. Heparin/platelet factor 4 antibody, sent on hospital day 9, returned positive and 14C-serotonin release assay was also positive. This case illustrates that processes underlying heparin-induced thrombocytopenia (HIT) may also underlie warfarin-induced skin necrosis. Skin necrosis may be the earliest manifestation of HIT and need not be accompanied by thrombocytopenia. This patient's course illustrates that HIT should be considered in all patients presenting with skin necrosis while receiving anticoagulation with heparin or a combination of heparin and warfarin. Copyright © 2008 S. Karger AG.
Keywords: adult; middle aged; case report; drug withdrawal; thrombocytopenia; colonic neoplasms; necrosis; lung embolism; pulmonary embolism; evening dosage; prophylaxis; warfarin; thrombocyte count; heparin; drug substitution; skin diseases; skin necrosis; heparin induced thrombocytopenia; enoxaparin; fondaparinux; venous thromboembolism; argatroban; heparin-induced thrombocytopenia; anticoagulation-induced skin necrosis; heparin skin necrosis; warfarin-induced skin necrosis
Journal Title: Acta Haematologica
Volume: 120
Issue: 2
ISSN: 0001-5792
Publisher: S. Karger AG  
Date Published: 2008-12-01
Start Page: 117
End Page: 122
Language: English
DOI: 10.1159/000174756
PUBMED: 19018128
PROVIDER: scopus
DOI/URL:
Notes: --- - "Cited By (since 1996): 2" - "Export Date: 17 November 2011" - "CODEN: ACHAA" - "Source: Scopus"
Altmetric Score
MSK Authors